Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On a product of modified Bessel functions


Author: Árpád Baricz
Journal: Proc. Amer. Math. Soc. 137 (2009), 189-193
MSC (2000): Primary 33C10, 33C15
DOI: https://doi.org/10.1090/S0002-9939-08-09571-3
Published electronically: August 1, 2008
MathSciNet review: 2439440
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ I_{\nu}$ and $ K_{\nu}$ denote the modified Bessel functions of the first and second kinds of order $ \nu.$ In this note we prove that the monotonicity of $ u\mapsto I_{\nu}(u)K_{\nu}(u)$ on $ (0,\infty)$ for all $ \nu\geq -1/2$ is an almost immediate consequence of the corresponding Turán type inequalities for the modified Bessel functions of the first and second kinds of order $ \nu.$ Moreover, we show that the function $ u\mapsto I_{\nu}(u)K_{\nu}(u)$ is strictly completely monotonic on $ (0,\infty)$ for all $ \nu\in[-1/2,1/2].$ At the end of this note, a conjecture is stated.


References [Enhancements On Off] (What's this?)

  • 1. Amos, D.E., 1974, Computation of modified Bessel functions and their ratios. Mathematics of Computation, 28, 239-251. MR 0333287 (48:11612)
  • 2. Baricz, Á., 2007, Turán type inequalities for generalized complete elliptic integrals. Mathematische Zeithschrift, 256(4), 895-911. MR 2308896
  • 3. Baricz, Á., 2008, Turán type inequalities for hypergeometric functions. Proceedings of the American Mathematical Society, 136(9), 3223-3229.
  • 4. Baricz, Á., 2008, Functional inequalities involving Bessel and modified Bessel functions of the first kind. Expositiones Mathematicae, 26(3), 279-293.
  • 5. Baricz, Á., Turán type inequalities for some probability density functions. Studia Scientiarium Mathematicarum Hungarica (submitted).
  • 6. Gronwall, T.H., 1932, An inequality for the Bessel functions of the first kind with imaginary argument. Annals of Mathematics, 33(2), 275-278. MR 1503051
  • 7. Ismail, M.E.H. and Muldoon, M.E., 1978, Monotonicity of the zeros of a cross-product of Bessel functions. SIAM Journal on Mathematical Analysis, 9(4), 759-767. MR 0486686 (58:6388)
  • 8. Joshi, C.M. and Bissu, S.K., 1991, Some inequalities of Bessel and modified Bessel functions. Journal of the Australian Mathematical Society (Series A), 50, 333-342. MR 1094928 (92d:33007)
  • 9. Laforgia, A. and Natalini, P., 2006, On some Turán-type inequalities. Journal of Inequalities and Applications, 2006, Article 29828, 6 pp. MR 2221215 (2007c:26028)
  • 10. Lorch, L., 1994, Monotonicity of the zeros of a cross product of Bessel functions. Methods and Applications of Analysis, 1(1), 75-80. MR 1260384 (95b:33008)
  • 11. Miller, K.S. and Samko, G., 2001, Completely monotonic functions. Integral Transforms and Special Functions, 12, 389-402. MR 1872377 (2002j:26006)
  • 12. Nåsell, I., 1978, Rational bounds for ratios of modified Bessel functions. SIAM Journal on Mathematical Analysis, 9, 1-11. MR 0466662 (57:6539)
  • 13. Penfold, R., Vanden-Broeck, J.-M. and Grandison, S., 2007, Monotonicity of some modified Bessel function products. Integral Transforms and Special Functions, 18(2), 139-144. MR 2290352 (2007m:33015)
  • 14. Phillips, R.S. and Malin, H., 1950, Bessel function approximations. American Journal of Mathematics, 72, 407-418. MR 0035346 (11:720d)
  • 15. Thiruvenkatachar, V.R. and Nanjundiah, T.S., 1951, Inequalities concerning Bessel functions and orthogonal polynomials. Proceedings of the Indian Academy of Sciences. Section A, 33, 373-384. MR 0048635 (14:44b)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 33C10, 33C15

Retrieve articles in all journals with MSC (2000): 33C10, 33C15


Additional Information

Árpád Baricz
Affiliation: Faculty of Economics, Babeş-Bolyai University, RO-400591 Cluj-Napoca, Romania
Email: bariczocsi@yahoo.com

DOI: https://doi.org/10.1090/S0002-9939-08-09571-3
Keywords: Modified Bessel functions, complete monotonicity, Tur\'an type inequalities.
Received by editor(s): December 13, 2007
Published electronically: August 1, 2008
Additional Notes: This research was partially supported by the Institute of Mathematics, University of Debrecen, Hungary
Dedicated: Dedicated to my son Koppány
Communicated by: Carmen C. Chicone
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society